Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Bismarck, ND

September 18, 2002McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 6:01 PM CDT for McIntosh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 6:01 PM CDT (23:01 UTC)
Expired
Sep 18, 2002, 7:00 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS53 KBIS 182301
SVRBIS
NDC051-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF VENTURIA...OR ABOUT 74
  MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VENTURIA AT 630 PM CDT

ONE INCH DIAMETER HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF 
YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND STAY THERE UNTIL 
AFTER THE STORM HAS PASSED.

HEAVY RAIN IS ALSO EXPECTED. IF YOU COME TO A FLOODED ROAD...DO NOT 
DRIVE INTO THE WATER.

LAT...LON 4618 9971 4605 9988 4595 9980 4595 9931

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 18, 3:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT WED SEP 18 2002

A MID LEVEL LOW PRESSURE SYSTEM IS IN THE PROCESS OF CROSSING THE
STATE. WARM ADVECTION THUNDERSTORMS WILL GIVE WAY TO A COOLER WRAP
AROUND RAIN PATTERN...WITH GUSTY NORTHWEST SURFACE WINDS AS THE
SYSTEM MOVES PROGRESSIVELY EAST LATE THIS AFTERNOON AND TONIGHT.

WITH THE PASSAGE OF THE MID LEVEL SYSTEM AND THE ARRIVAL OF A FAST
ZONAL FLOW...THURSDAY WILL PRESENT MUCH DRIER WEATHER. SKIES WILL BE
MOSTLY SUNNY AND TEMPERATURES NEAR NORMAL FOR MID SEPTEMBER.

ON FRIDAY MORNING A SPOKE OF MID LEVEL VORTICITY WILL BE APPROACHING
FROM THE NORTHWEST AS IT ORBITS A LARGE HUDSON BAY LOW. THE APPROACH
OF THIS FEATURE WILL BACK THE SURFACE WINDS AND PUSH SOME WARM
ADVECTION INTO THE STATE. THE PASSAGE OF THE VORTICITY DURING THE
AFTERNOON WILL SHIFT THE WINDS BACK TO NORTHWEST...AND COLD
ADVECTION WILL FOLLOW.

THE COLD ADVECTION WILL CONTINUE FOR SEVERAL DAYS...WELL INTO NEXT
WEEK  AS THE HUDSON BAY LOW EXTENDS ITS INFLUENCE OVER THE FAR
NORTHERN TIER OF THE UNITED STATES.

.BIS...WIND ADVISORY WEST AND CENTRAL...UNTIL 9 PM CDT
RSL

In the hours before

Special weather statement, Sep 18, 12:22 PM CDT, 5 hours 39 minutes before
NDZ001-009-017-181920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1221 PM CDT (1121 AM MDT) WED SEP 18 2002

SHOWERS AND A FEW THUNDERSTORMS AFFECT NORTHWESTERN NORTH DAKOTA
THIS AFTERNOON. AT 1220 CDT LOCAL RADAR INDICATED THE STRONGEST
THUNDERSTORMS OVER EASTERN MCKENZIE COUNTY...NEAR KEENE...CHARLSON
AND MANDAREE. THE STORMS ARE MOVING VERY SLOWLY SOUTHWESTWARD.
THESE SLOW MOVING STORMS MAY PRODUCE PERIODS OF HEAVY RAIN AND
POSSIBLY SOME SMALL HAIL. ACROSS THE REST OF THE TRI COUNTY AREA
LIGHT RAIN SHOWERS WILL BE THE EXTENT OF THE ACTIVITY THIS
AFTERNOON.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:23 AM CDTSevere Thunderstorm WarningBISMorton52 min
Sep 18, 10:33 AM CDTSevere Thunderstorm WarningBISGrant57 min
Sep 18, 5:06 PM CDTSevere Thunderstorm WarningBISEmmons54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.